Methylene Blue Lawsuit

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

The U.S. Food & Drug Administration (FDA) is warning that there is a serious risk of central nervous system (CNS) reactions when methylene blue is used in combination with certain antidepressant and psychiatric medications. To date, the FDA has received a number of reports of CNS toxicity and even several deaths. Medications that could react with methylene blue include Paxil, Prozac, Zoloft and Lexapro.

What’s the problem?

July 27, 2011 – In its drug safety communication, the FDA indicated that the toxic CNS reactions were due to drug interactions between methylene blue and psychiatric medications that affect the serotonin system of the brain. Methylene blue is a reversible monoamine oxidase inhibitor (MAOI) used to treat cyanide poisoning, methemoglobinemia, vasoplegic syndrome and ifosfamide-induced encephalopathy. It is also commonly used as a dye in therapeutic and diagnostic applications. Serotonergic psychiatric drugs that could react to methylene blue include tricyclic antidepressants, serotonin-norepinephrine reuptake inhibitors (SNRIs), and selective serotonin reuptake inhibitors (SSRIs) such as:

Experts believe that methylene blue causes high levels of serotonin to build up in the brain when used in combination with these drugs, resulting in an extremely serious condition known as serotonin syndrome.

Methylene Blue Serotonin Syndrome

Serotonin syndrome is an adverse drug interaction that causes the body to have too much serotonin, a brain chemical produced by nerve cells. It occurs when two medications that affect the body’s serotonin levels – such as methylene blue and serotonergic psychiatric medications – are taken at the same time. When used simultaneously, the drugs cause too much serotonin to remain in the brain. Serotonin syndrome is most likely to occur immediately after the drugs are taken together. Signs and symptoms may include:

  • agitation or restlessness
  • diarrhea
  • fast heart beat
  • hallucinations
  • increased body temperature
  • loss of coordination
  • nausea
  • overactive reflexes
  • rapid changes in blood pressure
  • vomiting

A study published by PubMed in January 2008 advanced the argument for a diagnosis of serotonin syndrome among patients using methylene blue. In the case study, methylene blue was administered to a 58-year-old woman undergoing a parathyroidectomy under general anesthesia. The woman had a background of obsessive compulsive disorder and was treated with Paxil. After being injected with methylene blue, the patient demonstrated signs and symptoms of serotonin syndrome including tachycardia, agitation, dystonia and abnormal eye movements. The study’s authors concluded that methylene blue may very well be positively associated with serotonin syndrome:

An interaction between methylene blue and serotonergic agents may give rise to the serotonin syndrome. Consideration should be given to avoiding methylene blue in patients taking serotonergic agents. The diagnosis should be considered in patients with autonomic, neuromuscular or neurological changes and should be managed accordingly.

The FDA is recommending that individuals prescribed methylene blue should be taken off any of the medications listed above two weeks prior to begging a regimen. However, in certain instances the medications may be needed as an emergency treatment. In these cases, the FDA advises doctors to attempt to find alternative courses of treatment.

If you are taking Methylene Blue

In deciding whether to use methylene blue, the risks vs. rewards of taking the medication should be weighed closely by both doctor and patient. Tell your doctor if you have ever had unusual reactions to medicines in the past. Notify your healthcare professional if you have any types of allergies, and always read the label and package ingredients carefully. If you are undergoing treatment with methylene blue, get emergency medical help if you experience any of the following signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Additionally, contact your healthcare provider immediately if you are experiencing:

  • severe nausea
  • vomiting
  • chest pain
  • pale or blue skin (cyanosis)
  • high fever
  • fast or pounding heart beats
  • trouble breathing
  • confusion
  • feeling like you might pass out
Awards & recognition